The inner ear is a sensitive place, and little is known about the causes of hearing loss, balance problems, vertigo, and tinnitus, even among the medical profession. In this piece for HHTM, I discuss the challenges I faced trying to determine if a new medication would be harmful to my hearing. More research is needed to help people with hearing loss navigate this challenging environment.
An excerpt from the article is below. Read the full post at FindHearing on HHTM.
Will This Medication Harm My Hearing?
I was recently prescribed a new medication by my doctor but before I began taking it, I wanted to understand if it could harm my hearing. Because of my moderate progressive hearing loss, I do everything I can to protect the hearing I still have.
I asked the prescribing doctor, my general practitioner, and my audiologist, but none of them seemed to know for sure. Perhaps this is because hearing loss is not always taken seriously by the broader medical community. Hearing loss is often seen as a normal part of aging rather than the life-altering disability it is. Another reason could be a lack of relevant information. Even in 2021, there is still very little known about the biological causes and treatments for hearing problems.
Disappointed, I turned to Dr. Google. Here I found information about ototoxic drugs which I share below, but nothing definitive about my medication. One study linked my proposed treatment to a higher risk of hearing loss, while an equally reliable study found the opposite result. Each said that additional research is needed.
What Is an Ototoxic Drug?
Medicines that damage the ear, causing hearing problems, tinnitus, or vertigo, are referred to as ototoxic drugs. According to American Speech-Language-Hearing Association (ASHA), there are more than 200 known ototoxic medications (prescription and over-the-counter) on the market today.
The first sign of an ototoxic drug is often tinnitus or ringing in the ears. Balance problems can also result. Sometimes hearing problems caused by an ototoxic drug can be reversed if you stop taking it, but other times the damage is permanent.
For more information, continue reading on HHTM.
Connect with us on Facebook and Twitter!
5 thoughts on “Is This Medication Safe for My Hearing Loss?”
This was a very good article and very helpful. I was not aware that ibuprofen could affect one’s hearing. I recently had a root canal on an infected tooth and the doctor insisted I take ibuprofen. Had I known that it could cause hearing loss I would have asked if there was something else I could have taken. I always try to protect whats left of my hearing. It’s too bad you could not get help from one of your doctors. It seems to me that the doctors should know more about this.
I agree! Thanks for sharing your thoughts.
After a recent hospital stay, I tried to explain this – along with printed material- to the medical team; but was stonewalled, and in one instance told by a nurse that “if it’s that bad, double the dosage for 12-24 hours & see if that helps”. I ended that conversation in tears, nearly hysterical. What’s wrong with practitioners?
So sorry that happened. It is very frustrating! Thank you for sharing your story.